Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 173, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Nov 6, 2005, 3:31 PM EST for Blair County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 6, 2005, 3:31 PM EST (20:31 UTC)
- Expired
- Nov 6, 2005, 4:15 PM EST
- In force
- 44 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Blair County, PA
The radar
The State College radar (KCCX), 40 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 6, 12:50 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 359 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 062032
SVRCTP
PAC013-062115-
/O.NEW.KCTP.SV.W.0173.051106T2031Z-051106T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
331 PM EST SUN NOV 6 2005
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLAIR COUNTY IN CENTRAL PENNSYLVANIA
* UNTIL 415 PM EST
* AT 326 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BELLWOOD...OR 8 MILES WEST OF TYRONE...AND MOVING NORTHEAST AT 50
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TIPTON AROUND 335 PM EST...
TYRONE AROUND 340 PM EST...
BALD EAGLE AROUND 350 PM EST...
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 4070 7850 4055 7838 4061 7819 4074 7817
4074 7834
$$
FORECASTER: KLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 6, 1:41 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Nov 6, 1:41 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 141 PM EST SUN NOV 6 2005 .SHORT TERM (REST OF TODAY)... WW 849 /SVR TSTM WATCH/ HAS BEEN REPLACED BY TORNADO WATCH 850 AS SOME STORMS HAVE TAKEN ON A BETTER STRUCTURE AS OF LATE. PLENTY OF REPORTS OF SEVERE WEATHER TO OUR WEST IN STRONGEST CELLS...BUT LINE IN GENERAL PRODUCING WIND GUSTS AROUND 35-45 MPH. EXPECTING THIS TREND TO CONTINUE AS STORMS MOVE EASTWARD...WITH BEST CHANCE FOR SEVERE WEATHER ACROSS NORTHERN HALF AND WESTERN COUNTIES. ZONES UPDATED TO REFLECT UPGRADE TO TORNADO WATCH IN EFFECT UNTIL 6 PM. && .PREVIOUS DISCUSSION... (ISSUED 1130 AM EST SUN NOV 6 2005) SHORT TERM (REST OF TODAY)... WIND ADVISORY CONTINUES AND SEVERE TSTORM WATCH 849 NOW IN EFFECT FOR THIS AFTERNOON AS VIGOROUS COLD FRONT APPROACHING FROM THE WEST. WINDS BECOMING GUSTIER BEHIND LINE OF SHOWERS NOW IN CENTRAL PA...BUT BIG SHOW WILL COME WITH WINDS MIXING DOWN WITH FRONTAL PASSAGE THIS AFTERNOON AND EARLY EVENING. WIND TRANSPORT TO THE SURFACE WILL BECOME MUCH MORE EFFICIENT AT FROPA AND 850MB WINDS WILL BE INCREASING AS WELL...SO ANTICIPATE MORE WIDESPREAD WIND GUSTS IN THE 40-50MPH RANGE FOR A COUPLE OF HOURS WITH LOCAL GUSTS POTENTIALLY REACHING SEVERE LIMITS IN STRONG CONVECTION CELLS. PREVIOUS DISCUSSION... (ISSUED 306 AM EST SUN NOV 6 2005) SHORT TERM (TODAY THROUGH MONDAY)... COLD FRONT AT 06Z WAS STILL CHUGGING THRU ILLINOIS. LATEST MESO ANAL SHOWS SQUALL LINE ENTERING WRN INDIANA. 00Z OPERATIONAL RUNS OF ETA AND GFS COMING INTO AGREEMENT FOR THE FRONT TO BE ENTERING WRN PA AROUND 18Z AND SPEEDING THRU MOST OF MY FCST AREA BY 00Z. INGREDIENTS SEEM TO BE COMING IN PLACE FOR A COOL SEASON SEVERE/HIGH WIND EVENT. INSTABILITY TODAY WILL BE MODEST BUT WIND FIELDS ARE PROGGED TO BE QUITE STRONG SO ANY MIXING WILL BRING STRONG GUSTY WINDS TO THE REGION. STILL A QUESTION AS TO WHETHER A COHERENT SQUALL LINE CAN DEVELOP INTO THE STATE OR IF WE SEE THE STRONG WINDS DEVELOP ONLY IN THE COLD ADVECTION BEHIND THE FRONT. MREF SHOWED SOME IMPRESSIVE...FOR THE SEASON...CAPES ASSOC WITH THE CURRENT CONVECTION. BUT THEY DID NOT REDEVELOP THE CAPES AS THE FRONT ENTERED PA. GFS AND HIGH RES ONLY MANAGE TO PUSH LIS TO JUST BELOW ZERO. ETA SHOWS CAPES BETWEEN ABOUT 500 AND 800J ON AVERAGE AT THE HEIGHT OF HEATING. WITH A STRONG JET EXIT REGION PUNCHING INTO THE REGION...THE MODELS SHOW THE LOW LEVELS RESPONDING RAPIDLY WITH THE A SWLY LLJ ON THE ORDER OF 40 TO 50KT SURGING INTO THE STATE. ANOMALY PROGS SHOW THIS AS ABOUT 1-3 STD DEV ABOVE NORMAL AND IT HELPS PUSH PRECIP WATERS SLIGHTLY ABOVE NORMAL. GFS AND ETA STILL SHOW A STRONG ISALLOBARIC PRESSURE RISE SHOOTING ACROSS THE REGION LATER IN THE DAY. THE MAIN DIFFERENCES IN THE MODEL SCENARIOS IS THE TENDENCY FOR THE NEW ETA TO ROUND OUT THE SFC TROF ONCE AGAIN...LEADING TO BROADER AREAS OF FRONTOGENETIC FORCING AND LESS FOCUSED ASCENT AHEAD AND NEAR THE COLD FRONT. THE GFS STILL HAS MORE ANTICYCLONIC CURVATURE IN THE COLD AIR...LOOKING SLIGHTLY MORE ANAFRONT-ISH...RESULTING IN TIGHTER ASCENT NEAR THE FRONT ASSOCIATED WITH STEEPER SLOPED FRONTOGENESIS FROM THE LOW TO MID LEVELS. FOR NOW HAVE THE WIND ADVISORY OUT THRU 00Z..STARTING LATE MORNING. WE MAY BE A LITTLE EARLY AT THE ONSET BUT WILL LEAVE THE TIMING AS IS SINCE MODELS SHOWS AN INCREASINGLY ROBUST LOW LEVEL WIND FIELD MOVE INTO THE AREA BY EARLY TO MID MORNING. WILL PROBABLY START TO SEE THE GUSTY WINDS OVER THE RIDGES EVEN BEFORE THE ACTUAL STRONGEST WINDS ARRIVE WITH OR NEAR THE FRONT. OTHER QUESTION IS IF WE WENT FAR ENOUGH INTO THE EVENING. ACTUAL TIMING OF THE FRONT WILL HAVE TO BE EXAMINED LATER...BUT THINK GUSTY WINDS THRU ABOUT MIDNIGHT ARE NOT OUT OF THE QUESTION. LA CORTE LONG TERM (MONDAY NIGHT THROUGH SATURDAY)... LATE WEEK SOLUTION STILL BEING BOUNCED AROUND BY EACH ENSUING MODEL RUN. NEW GFS SHOWS A SLOW MOVING FRONT SAGGING THRU THE AREA THU HINTING THAT IT COULD SLOW DOWN OVER SRN PORTIONS OF THE STATE. 18Z MREF IS MORE PROGRESSIVE AND BUILDS THE SFC RIDGE IN QUICKLY FOR THE END OF THE WEEK ENDING THE THREAT FOR LINGERING PRECIP. WITH THE UNCERTAINTY HIGH...I DIDNT DELVE INTO THE EXTENDED TO MAKE ANY CHANGES. WITH THE CURRENT TROF MAKING A QUICK VISIT...AND THE WORST OF IT SHEARING OUT TO OUR NORTH...NO REAL INCURSIONS OF COLD AIR SEEM TO BE IN THE CARDS ANY TIME SOON. TEMPERATURES SHOULD NOT WANDER VERY FAR FROM SEASONAL NORMS AS A RESULT. LA CORTE AVIATION... ACTIVE WEATHER DAY ON TAP. WILL BE MAINLY VFR FOR MOST OF THE DAY UNTIL LATE MORNING WEST...LATE AFT EAST. LOW OVER PLAINS EARLY THIS MORNING WILL DEEPEN AS IT LIFTS NE. STILL THINK BEST CHC OF HIGH WINDS AND SEVERE WEATHER WILL BE MAINLY TO THE NORTH OF OUR AREA...BUT MANY PARAMETERS IN PLACE OR COMING INTO PLACE FOR SEVERE WEATHER. DECENT HEIGHT FALLS...DRY PUNCH...STRONG WINDS...AND STRONG DIRECTIONAL SHEAR...TT INDEX OVER 50...AND DECENT SRH. DRY SLOT WILL MOVE INTO THE AREA LATE AFTERNOON AND EARLY EVENING...GIVEN DIRECTIONAL SHEAR. HOWEVER...AIRMASS WILL BE COLD ENOUGH FOR LAKE EFFECT SC FROM LATE EVENING...INTO EARLY MONDAY...ESPECIALLY ACROSS THE NW PART OF THE CWA...AS WINDS LINE UP. ANOTHER WARMUP FOR WED...ENJOY. MARTIN && .CTP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FOR PAZ004>006-010>012-017-018-024-033-037-041- 042 UNTIL 7 PM SUNDAY. && SHORT TERM...RXR
Hazardous weather outlook, Nov 6, 4:48 AM EST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 448 AM EST SUN NOV 6 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-071000- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 448 AM EST SUN NOV 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT TODAY. A COLD FRONT WILL PASS DURING THE DAY. SHOWERS THUNDERSTORMS WILL ACCOMPANY THE FRONT. ANY THUNDERSTORMS THAT FORM MAY PRODUCE STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Nov 6, 12:32 PM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1232 PM EST SUN NOV 6 2005 PAZ004-061900- WARREN- 1232 PM EST SUN NOV 6 2005 ...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY THROUGH 2 PM EST... AT 1229 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES WEST OF TITUSVILLE...MOVING NORTHEAST AT AROUND 60 MPH. THE THUNDERSTORM WILL BE NEAR GRAND VALLEY AROUND 1245 PM...SPRING CREEK...COLUMBUS...GARLAND...TIDIOUTE AROUND 1250 PM...LOTTSVILLE...BEAR LAKE AROUND 1255 PM...YOUNGSVILLE...CHAPMAN STATE PARK AROUND 100 PM AND SUGAR GROVE AROUND 105 PM. A 10 TO 15 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS BETWEEN 45 AND 55 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. ADDITIONAL THUNDERSTORMS WITH GUSTY...AND POSSIBLY DAMAGING WINDS WILL AFFECT THE REMAINDER OF WARREN COUNTY...INCLUDING TIDIOUTE...WARREN AND SHEFFIELD...BETWEEN 130 PM AND 2 PM EST. FORECASTER: LAMBERT
Special weather statement, Nov 6, 2:59 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 259 PM EST SUN NOV 6 2005 PAZ024-033-062100- CAMBRIA-SOMERSET- 259 PM EST SUN NOV 6 2005 ...STRONG THUNDERSTORMS WILL AFFECT SOMERSET AND CAMBRIA COUNTIES THROUGH 4 PM... AT 256 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL CLUSTERS OF STRONG THUNDERSTORMS MOVING INTO CAMBRIA AND SOMERSET COUNTY...TOWARD THE EAST NORTHEAST AT 35 MPH. AREAS BETWEEN COLVER AND CARROLLTOWN...TO PATTON IN NORTHERN CAMBRIA COUNTY WILL BE MOST PRONE TO THE STRONGER THUNDERSTORMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. FORECASTER: KL
Local storm report, Nov 6, 3:10 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EST SUN NOV 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG PORT ALLEGANY 41.81N 78.28W
11/06/2005 MCKEAN PA LAW ENFORCEMENT
TREES/POWER LINES DOWN ON MAIN STREET
0255 PM TSTM WND DMG COUDERSPORT 41.77N 78.01W
11/06/2005 POTTER PA LAW ENFORCEMENT
MULTIPLE TREES DOWN
&&
MMDLocal storm report, Nov 6, 3:14 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
314 PM EST SUN NOV 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG PORT ALLEGANY 41.81N 78.28W
11/06/2005 MCKEAN PA LAW ENFORCEMENT
TREES/POWER LINES DOWN ON MAIN STREET
0255 PM TSTM WND DMG COUDERSPORT 41.77N 78.01W
11/06/2005 POTTER PA LAW ENFORCEMENT
MULTIPLE TREES DOWN
0310 PM TSTM WND DMG EMPORIUM 41.51N 78.24W
11/06/2005 CAMERON PA TRAINED SPOTTER
TREES DOWN AND ROADS CLOSED IN CAMERON COUNTY. ALSO HEARD
OF SIMILAR DAMAGE IN ELK COUNTY.
&&
MMDSpecial weather statement, Nov 6, 3:23 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 323 PM EST SUN NOV 6 2005 PAZ018-019-025-026-062200- BLAIR-HUNTINGDON-NORTHERN CENTRE-SOUTHERN CENTRE- 323 PM EST SUN NOV 6 2005 ...STRONG THUNDERSTORMS WILL AFFECT BLAIR...CENTRE AND HUNTINGDON COUNTIES THROUGH 415 PM... AT 322 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 11 MILES WEST OF TYRONE...MOVING EAST NORTHEAST AT 45 MPH. THE THUNDERSTORMS WILL BE NEAR TYRONE AROUND 335 PM...SANDY RIDGE...BALD EAGLE...SPRUCE CREEK AROUND 340 PM...WARRIORS MARK AROUND 350 PM...PORT MATILDA...ROCK SPRINGS AROUND 355 PM...PARK FOREST...PINE GROVE MILLS AROUND 400 PM AND UNIONVILLE AROUND 415 PM. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. FORECASTER: KL
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 6, 12:45 PM EST | Severe Thunderstorm Warning | CTP | Warren | 45 min |
| Nov 6, 1:23 PM EST | Severe Thunderstorm Warning | CTP | Elk, McKean | 67 min |
| Nov 6, 1:34 PM EST | Severe Thunderstorm Warning | CTP | Warren | 24 min |
| Nov 6, 2:08 PM EST | Severe Thunderstorm Warning | CTP | Potter | 52 min |
| Nov 6, 2:12 PM EST | Severe Thunderstorm Warning | CTP | Clearfield, Elk | 93 min |
| Nov 6, 2:34 PM EST | Severe Thunderstorm Warning | CTP | Cameron | 41 min |
| Nov 6, 2:59 PM EST | Severe Thunderstorm Warning | CTP | Potter | 46 min |
| Nov 6, 3:07 PM EST | Severe Thunderstorm Warning | CTP | Clinton | 53 min |
| Nov 6, 3:17 PM EST | Severe Thunderstorm Warning | CTP | Tioga | 58 min |
| Nov 6, 3:55 PM EST | Severe Thunderstorm Warning | CTP | Centre | 35 min |
| Nov 6, 4:01 PM EST | Severe Thunderstorm Warning | CTP | Lycoming | 74 min |
| Nov 6, 4:03 PM EST | Severe Thunderstorm Warning | CTP | Clinton | 42 min |
| Nov 6, 4:10 PM EST | Severe Thunderstorm Warning | CTP | Huntingdon | 35 min |
| Nov 6, 4:17 PM EST | Severe Thunderstorm Warning | CTP | Mifflin | 58 min |
| Nov 6, 4:40 PM EST | Severe Thunderstorm Warning | CTP | Sullivan | 50 min |
| Nov 6, 4:43 PM EST | Severe Thunderstorm Warning | CTP | Snyder, Union | 62 min |
| Nov 6, 5:03 PM EST | Severe Thunderstorm Warning | CTP | Montour, Northumberland | 42 min |
| Nov 6, 5:13 PM EST | Severe Thunderstorm Warning | CTP | Columbia | 47 min |
| Nov 6, 6:16 PM EST | Severe Thunderstorm Warning | CTP | Schuylkill | 59 min |
| Nov 6, 6:30 PM EST | Severe Thunderstorm Warning | CTP | Lebanon | 45 min |
| Nov 6, 6:37 PM EST | Severe Thunderstorm Warning | CTP | Lancaster, York | 83 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.